Heavy Snow, Clay
- When
- January 6, 10:08 PM CST to January 7, 12:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Convective-type snow fell along a narrow line, extending from near Lisbon, North Dakota, to Georgetown and Fosston, Minnesota. Good surface convergence occurred along the line in conjunction with an upper level disturbance.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Convective-type snow fell along a narrow line, extending from near Lisbon, North Dakota, to Georgetown and Fosston, Minnesota. Good surface convergence occurred along the line in conjunction with an upper level disturbance. The regional radars began picking up echoes over southwest Ransom County during the evening of the 6th, which quickly became fairly intense. These initial echoes moved northeast, while others kept forming over northeast Ransom County. This kept steady training echoes along the line for a six to twelve hour period. Snowfall rates exceeded two inches per hour at times, with most locations along this line picking up six to twelve inches of snow. The highest snowfall amount, 18 inches, fell near Prosper, North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 6, 9:20 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
920 PM CST WED JAN 6 2016
.UPDATE...
ISSUED AT 920 PM CST WED JAN 6 2016
STILL GETTING SOME REPORTS OF FREEZING DRIZZLE AND SLIPPERY ROADS.
THIS IS MAINLY CONFINED TO THE AREAS THAT ARE FOGGY ALONG AND
SOUTH OF HIGHWAY 2.
MAIN ISSUE CONTINUES TO BE THE POTENTIAL FOR HEAVIER AMOUNTS OF
SNOW IN A THIN BAND FROM NEAR FARGO NORTHEAST TOWARD BEMIDJI. HIGH
RESOLUTION MODEL GUIDANCE CONTINUES TO INDICATE A DECENT POTENTIAL
FOR 2 TO 6 INCHES OF SNOW IN A THIN BAND ACROSS THIS AREA.
STARTING TO SEE ECHOES DEVELOPING FROM FARGO SOUTHWEST TOWARD
LISBON. THESE ECHOES LOOKING CONVECTIVE IN NATURE AND HAVE SOME
HIGHER INTENSITIES WITHIN THEM. THESE COULD PRODUCE HIGHER
SNOWFALL RATES AS THEY MOVE OVER FARGO AND POINTS NORTHEAST OF
FARGO. ON THE EDGES OF THIS SNOW BAND...SNOWFALL AMOUNTS WILL
TAPER OFF WITH MOST AREAS SEEING LESS THAN AN INCH OF SNOW.
SO TO COVER THESE ISSUES...WILL ISSUE A WINTER WEATHER ADVISORY
FOR MOST OF THE AREA EXCEPT THE NORTH. THE WINTER WEATHER ADVISORY
WILL BE FOR SNOW FROM FARGO TO BEMIDJI...WITH 2 TO 6 INCHES AND
SOME LIGHT FREEZING PCPN BEFORE IT SWITCH TO SNOW. OUTSIDE THIS
HEAVIER SNOW AREA...WILL ALSO ISSUE A WINTER WEATHER ADVISORY BUT
FOR FREEZING DRIZZLE/LIGHT SNOW OF AROUND OR LESS THAN AN INCH AND
FOG.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 248 PM CST WED JAN 6 2016
CHALLENGE FOR THE NEXT 24 HOURS WILL BE SNOW CHANCES WITH FOG
COVERAGE AND DENSITY. CURRENT SATURATED BLYR AIRMASS WILL LINGER
ACROSS THE AREA WITH MINIMAL SFC TEMP/MOISTURE ADVECTION TO ALTER
CURRENT CONDITIONS. MODELS CONTINUE TO HINT AT SNOW DEVELOPING IN
THE SE ND BEFORE 06Z. NAM AND HIRES MESOSCALE MODELS ARE PRODUCING
A QUASI STATIONARY BAND OF QPF...ORIENTED SW TO NE FROM THE
LISBON TO FARGO TO ADA AREAS. FRONTOGENETICAL FORCING FOR A 4 TO 6
HOUR TIME PERIOD ALONG WITH NEG EPV AND COINCIDENT OMEGA APPEARS
TO BE ALIGNING UP. A COUPLE HINDRANCES TO EFFICIENT SNOW MAKING
WILL BE SNOW RATIOS BETWEEN 8 AND 10 TO ONE AND THE BEST LIFT IS
OCCURRING IN THE -6 TO -10C TEMP LAYER. NONETHELESS WILL UP POPS
IN SE ND TO LIKELY FOR THE MIDNIGHT TIME FRAME AND BRING 1 TO 2
INCHES OF SNOW TO THE AREA BY MIDMORNING. IF DURATION IS LONGER
AND INSTABILITY IS REALIZED MORE EFFICIENTLY THEN HIGHER AMOUNTS
ARE POSSIBLE.
THURSDAY WILL SEE LINGERING SNOW IN THE EAST WITH THE LAST DAY OF
WARM TEMPS. HIGHS IN THE ONCE AGAIN IN THE 20S TEENS IN DVL BSN.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 248 PM CST WED JAN 6 2016
FRIDAY INTO SATURDAY WILL SEE THE BURNT OF THE ARCTIC COLD PUSH
INTO THE REGION. 925MB WILL FALL 15 TO 20C FROM FRI MORNING TO
SATURDAY AFTERNOON WITH TEMPS AROUND -25C BY 00Z SUN. STEADY TO
FALLING TEMPS WITH HIGHS IN THE SINGLE DIGITS BELOW FOR SATURDAY.
WIND CHILL HEADLINES MORE THAN LIKELY FOR THE WEEKEND.
SUNDAY TO WEDNESDAY...LONG WAVE RIDGE OVER THE WESTERN STATES
BUILDS A LITTLE THROUGH THE PERIOD. LONG WAVE RIDGE REMAINS OVER
WESTERN NORTH AMERICA AND EXTENDS FARTHER NORTH THROUGH THE
PERIOD. LONG WAVE TROUGH OVER HUDSON BAY ALSO REMAINS IN PLACE
THROUGH THE PERIOD BUT TROUGH AXIS BECOMES MORE NEGATIVE TILTED
WITH TIME.
SHOTS OF COLDEST AIR DROP INTO ONTARIO ON SAT AND TUE. TIMING OF THE
ECMWF AND GFS WERE SIMILAR HOWEVER THE GFS BECOMES A FASTER
SOLUTION BY THE END OF THE PERIOD. LITTLE OR NO PRECIP EXPECTED
THROUGH THE PERIOD. WILL BLEND THE ECMWF AND GFS.
HIGH TEMPS WERE DECREASED ONE TO THREE DEGREES FOR SUN...LITTLE
CHANGE TO MON AND TUE. WED WAS INCREASED ONE TO THREE DEGREES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 653 PM CST WED JAN 6 2016
ADDED A MENTION OF SNOW DEVELOPING AT KFAR BY MID EVENING AND AT
KGFK/KBJI TOWARD MIDNIGHT. BETWEEN KFAR AND KBJI THE SNOW COULD
COME DOWN HEAVIER AT TIMES BETWEEN MIDNIGHT AND MORNING. OTHERWISE
QUITE A BIT OF FOG ACROSS THE AREA AND EXPECT LITTLE CHANGE TO
THAT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR NDZ028>030-
038-039-049-052-053.
MN...WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR MNZ001>003-
024-027>032-040.
WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR MNZ009-
013>017-022-023.
&&
UPDATE...GODON
SHORT TERM...JK
LONG TERM...HOPPES/JK
AVIATION...GODONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 733 PM CST WED JAN 6 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-080145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 733 PM CST WED JAN 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT FOG AND FREEZING DRIZZLE WILL CONTINUE TO AFFECT AREAS SOUTH OF HIGHWAY 2. ROAD CONDITIONS WILL BE HIGHLY VARIABLE DEPENDING ON THE DEGREE OF TREATMENT. DIAL 511 TO FIND OUT THE LATEST ROAD CONDITIONS. BY MID TO LATE EVENING...LIGHT SNOW IS EXPECTED TO DEVELOP OVER PORTIONS OF THE CENTRAL AND SOUTHERN RED RIVER VALLEY INTO WEST CENTRAL MINNESOTA. MOST AREAS WILL RECEIVE LESS THAN AN INCH OF SNOW BY MORNING...BUT THERE IS A POTENTIAL FOR A HEAVIER BAND OF SNOW TO DEVELOP BETWEEN FARGO AND BEMIDJI. IN THIS AREA ONE TO TWO INCHES OF SNOW IS EXPECTED...WITH THE POTENTIAL FOR EVEN HIGHER AMOUNTS IN A VERY THIN BAND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THIS BAND OF HEAVIER SNOW WILL DECREASE IN INTENSITY THURSDAY MORNING. HOWEVER...LIGHT SNOW WILL CONTINUE ON AND OFF THROUGH THURSDAY AND FRIDAY. ADDITIONAL ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT...RANGING FROM A DUSTING TO AROUND AN INCH OR TWO. COLD AIR WILL PLUNGE DOWN INTO THE NORTHERN PLAINS THIS WEEKEND...BRINGING BITTERLY COLD TEMPERATURES WITH HIGHS STAYING BELOW ZERO. WIND CHILLS OF 20 TO 40 BELOW ZERO WILL BE POSSIBLE AT TIMES SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 717 PM CST WED JAN 6 2016 MNZ001>003-009-013>017-022>024-027>032-040-NDZ014-015-024-026>030- 038-039-049-052-053-071030- WEST POLK-NORMAN-CLAY-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BENSON-RAMSEY-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA... TWIN VALLEY...HALSTAD...MOORHEAD...RED LAKE...REDBY...PONEMAH... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...FERTILE... MCINTOSH...ERSKINE...BAGLEY...CLEARBROOK...BEMIDJI...MAHNOMEN... NAYTAHWAUSH...WAUBUN...ALIDA...EBRO...LAKE ITASCA... LONG LOST LAKE...LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE... FERGUS FALLS...PERHAM...NEW YORK MILLS...PARKERS PRAIRIE... HENNING...BATTLE LAKE...WADENA...MENAHGA...ELBOW LAKE...HOFFMAN... ASHBY...HERMAN...BARRETT...FORT TOTTEN...MADDOCK...LEEDS... MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...LAKOTA...MCVILLE... ANETA...TOLNA...GRAND FORKS...COOPERSTOWN...FINLEY...HOPE... MAYVILLE...HILLSBORO...HATTON...PORTLAND...VALLEY CITY...FARGO... LISBON...ENDERLIN...GWINNER...MILNOR...FORMAN...RUTLAND... WAHPETON 717 PM CST WED JAN 6 2016 ...FREEZING DRIZZLE EARLY THEN SNOW DEVELOPING LATER... THICKER FOG AND AREAS OF FREEZING DRIZZLE CONTINUE FOR LOCATIONS SOUTH OF HIGHWAY 2...WITH VISIBILITIES RANGING BETWEEN ONE AND TWO MILES. SO FAR PRIMARY ROADS WHICH HAVE BEEN TREATED ARE IN BETTER SHAPE THAN SECONDARY ROADS. IF PLANNING TRAVEL...KNOW THAT ROADS MAY BE DIFFICULT IN SPOTS...BUT MAKE SURE TO CHECK THE LATEST ROAD CONDITIONS BY DIALING 511. BY MID TO LATE EVENING...LIGHT SNOW IS EXPECTED TO DEVELOP OVER PORTIONS OF THE CENTRAL AND SOUTHERN RED RIVER VALLEY INTO WEST CENTRAL MINNESOTA. MOST AREAS WILL RECEIVE LESS THAN AN INCH OF SNOW BY MORNING...BUT THERE IS A POTENTIAL FOR A HEAVIER BAND OF SNOW TO DEVELOP BETWEEN FARGO AND BEMIDJI. IN THIS AREA ONE TO TWO INCHES OF SNOW IS EXPECTED...WITH THE POTENTIAL FOR EVEN HIGHER AMOUNTS IN A VERY THIN BAND. THIS BAND WILL DECREASE IN INTENSITY THURSDAY MORNING...BUT LIGHTER SNOW WILL CONTINUE OVER THE AREA THROUGH FRIDAY NIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CST WED JAN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM SNOW LISBON 46.44N 97.68W
01/06/2016 E3.5 INCH RANSOM ND LAW ENFORCEMENT
ESTIMATED 3-4 INCHES.
&&
TGRAFENAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1008 PM CST WED JAN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM SNOW SHELDON 46.59N 97.49W
01/06/2016 E2.5 INCH RANSOM ND PUBLIC
ESTIMATED 2 TO 3 INCHES...ALL IN THE PAST 1.5 HOURS
&&
TGRAFENAThe national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615067, 615068, 615069, 615070.